Large deviations without principle: join the shortest queue

A.A.N. Ridder, A. Shwartz

    Research output: Contribution to JournalArticleAcademic


    We develop a methodology for studying "large deviations type" questions. Our approach does not require that the large deviations principle holds, and is thus applicable to a large class of systems. We study a system of queues with exponential servers, which share an arrival stream. Arrivals are routed to the (weighted) shortest queue. It is not known whether the large deviations principle holds for this system. Using the tools developed here we derive large deviations type estimates for the most likely behavior, the most likely path to overflow and the probability of overflow. The analysis applies to any finite number of queues. We show via a counterexample that this system may exhibit unexpected behavior.
    Original languageEnglish
    Pages (from-to)467-483
    JournalMathematical Methods of Operations Research
    Issue number3
    Publication statusPublished - 2005


    Dive into the research topics of 'Large deviations without principle: join the shortest queue'. Together they form a unique fingerprint.

    Cite this